Background Osteoarthritis (OA) is a common joint disorder and may occur in any synovial joint in the body, the condition is common in hands, knees, hips and spine. Diacerein is a antraquinone derivate has shown the inhibition of cytokine interleukine 1-B (1). A Cochrane review published in in 2014 showed that diacerein could be effective for this condition, however the most frequent adverse event with this medication was diarrhea compared to placebo RR 3.52 (95% CI 2.42 to 5.11) or other symptomatic slow acting drugs for OA 3.20 (95% CI 1.58 to 6.49) (2).
Objectives To describe the real-world safety of Diacerein in patients with OA in a specialized center in Bogotá, Colombia.
Methods We performed a cross-sectional study; patients with confirmed criteria of osteoarthritis and treated on a regularly basis with Diacerein were included. Patients were followed during a 18 month period. Adverse events were classified according the Common Terminology Criteria for Adverse Events (CTCAE) of the World Health Organization. Descriptive epidemiology for continuous variables, measure of central tendency and dispersion for qualitative and categorical variables through percentages and averages were calculated, we analyzed bi-variated correlations with X2 test.
Results 1278 patients meet inclusion criteria; mean age was 62 year ± 10 years. 88% were female and 12% male, due to our patient's condition 80% of them were polimedicated. 93% of our patients received diacerein in usual dose of 100 mg daily and remaining 7% in a 50 mg day dose. Regarding safety 7.5% (n=96) of our patients reported any event adverse, the most frequent event was diarrhea with 50%, followed by nausea and abdominal disturbances among others. According to the CTAE classification the events adverse were mild 98% and only 2% severe; that means only 0.075% of total of patients receiving Diacerein had severe AE. On the other hand, correlation between adverse events and polymedication were statistical significant (P=0.000). For this reason we consider that AE such as diarrhea can be attributed more to patients' polymedication than diacerein.
Conclusions This evidence showed a low proportion of patients with adverse events taking Diacerein; also most of these patients were polymedicated giving as a result a higher risk of having an adverse event. When we compared our results to other studies diarrhea was the most frequent event, followed by nausea, but only a very low proportion of patients were forced to discontinue medication. It is important to continue following patients that take diacerein in order to report its true safety and effectiveness.
Bartels EM, Bliddal H, Schondorff PK, Altman RD, Zhang W, Christensen R. Symptomatic efficacy and safety of diacerein in the treatment of osteoarthritis: a meta-analysis of randomized placebo-controlled trials. Osteoarthritis and cartilage. 2010;18(3):289–96.
Fidelix TS, Macedo CR, Maxwell LJ, Fernandes Moca Trevisani V. Diacerein for osteoarthritis. The Cochrane database of systematic reviews. 2014(2):Cd005117.
Disclosure of Interest None declared